Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 28, 2009, 8:13 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2009, 8:13 PM MDT (02:13 UTC)
- Expired
- Apr 28, 2009, 11:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 197 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2059 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 495 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 273 m²/s²
- Significant tornado parameter
- 2.8
- Supercell composite
- 12.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 290213 FFWMAF NMC015-290500- /O.NEW.KMAF.FF.W.0012.090429T0213Z-090429T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 813 PM MDT TUE APR 28 2009 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 1100 PM MDT * AT 804 PM MDT...DOPPLER RADAR INDICATED THAT RAINFALL AMOUNTS OF 2 TO 3 INCHES HAVE FALLEN ACROSS SOUTHERN EDDY COUNTY SINCE 530 PM MDT. ADDITIONAL THUNDERSTORMS PRODUCING 1 TO 2 INCHES OF RAINFALL PER HOUR WERE DEVELOPING NEAR WHITES CITY AND MOVING EAST AROUND 15 MPH ACROSS SOME OF THE SAME AREAS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WHITES CITY...MALAGA...LOCATIONS ALONG HIGHWAY 62 180 BETWEEN WHITES CITY AND THE TEXAS STATELINE AND ON US HIGHWAY 285 BETWEEN MALAGA AND THE TEXAS STATELINE. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RAINFALL WILL CAUSE FLOODING OF ARROYOS AND DRAWS...ROADS AND ROADSIDE CULVERTS. THE HEAVY RAINS MAY TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN. MOVE TO HIGHER GROUND. FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW WATER CROSSINGS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. && LAT...LON 3222 10455 3225 10383 3202 10376 3201 10465 $$
1 follow-up statement
000 WGUS74 KMAF 290439 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1039 PM MDT TUE APR 28 2009 NMC015-290500- /O.CON.KMAF.FF.W.0012.000000T0000Z-090429T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ EDDY- 1039 PM MDT TUE APR 28 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR SOUTHEASTERN EDDY COUNTY... AT 1030 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT POSSIBLE FLASH FLOODING ACROSS SOUTHERN EDDY COUNTY. DOPPLER RADAR ESTIMATES SUGGESTS THAT AS MUCH AS 2 TO 3 INCHES OF RAIN HAS FALLEN ACROSS THE WARNED AREA. ALTHOUGH HEAVY RAINFALL HAS NOW ENDED...LOCALIZED AREAS OF FLASH FLOODING REMAIN POSSIBLE... ESPECIALLY SOUTH OF COUNTY ROAD 720 BETWEEN U.S. HIGHWAY 62 180 AND U.S. HIGHWAY 285. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 300 AM MDT WEDNESDAY MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS. && LAT...LON 3222 10455 3225 10383 3202 10376 3201 10465 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 28, 4:29 PM MDT, 3 hours 44 minutes earlier.
Area forecast discussion, Apr 28, 4:29 PM MDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT TUE APR 28 2009
.UPDATE...
THIS UPDATE IS TO INCREASE POPS WEST OF THE PECOS RIVER AND
INCLUDE MENTION OF SEVERE THREAT.
&&
.DISCUSSION...
EXTENSIVE CLOUD COVER EAST OF THE PECOS RIVER TODAY HAS LIMITED DIURNAL
HEATING...BUT WEST OF THIS AREA TEMPERATURES HAVE CLIMBED INTO THE
LOW 80S RESULTING IN SURFACE BASED INSTABILITY. THE MLCAPE
ESTIMATES PER LAPS AT 21Z WERE NEAR 2000 J/KG OVER REEVES COUNTY.
CONVECTION IS DIFFICULT TO DETECT VIA VISIBLE SATELLITE THROUGH THE CIRRUS
SHIELD...ALTHOUGH THERE ARE A COUPLE AREAS RIGHT NOW WITH ACTIVITY
NW OF ROSWELL (TORNADO WARNING) AND ALONG THE PECOS/REEVES COUNTY
LINE. SOME WEAK BASE REFLECTIVITY RETURNS FROM THE KMAF RADAR ARE
ALSO INDICATING POSSIBLE INITIATION NEAR THE LATTER AREA. QUESTION
REMAINS HOW MUCH ASCENT WE WILL ACTUALLY OBTAIN VIA APPROACHING
MID TO UPPER SHORTWAVE TROUGH. COVERAGE THIS EVENING WILL LIKELY
DEPEND ON THIS. RIGHT NOW...WE HAVE DECIDED ON A CHANCE OF SEVERE
FROM SOUTHEAST NEW MEXICO...SOUTH THROUGH THE MARFA PLATEAU BEFORE
00Z. AFTER 00Z THREAT SHOULD SHIFT SLIGHTLY TO THE EAST NORTHEAST.
OUR CONFIDENCE FOR WIDESPREAD SEVERE STORMS TO DEVELOP THIS
EVENING IS FAIRLY LOW...BUT AS MID TO UPPER SHORTWAVE TROUGH NEARS
THE AREA SOMETIME AFTER SUNSET A FEW SEVERE STORMS WILL NOT BE OUT
OF THE QUESTION.
&&
.PREV DISCUSSION... /ISSUED 231 PM CDT TUE APR 28 2009/
DISCUSSION...
LOW CLOUDS HAVE CONTINUED ACROSS THE AREA TODAY KEEPING TEMPS DOWN
EAST OF THE PECOS RIVER. CLEAR SKIES WEST OF THE RIVER HAVE
ALLOWED TEMPS TO WARM INTO THE 80S AND EXPECT THIS DIFFERENTIAL
HEATING AS WELL AS HELP FROM OROGRAPHIC EFFECTS TO INITIATE
SCATTERED CONVECTION IN EXTREME SOUTHEASTERN NEW MEXICO SOUTH
INTO THE DAVIS MOUNTAINS AREA. INCREASING UPPER LEVEL CLOUDS AND
THE LACK OF A STRONG S/W TROUGH WILL BE AN OBSTACLE TO OVERCOME
AND WOULD NOT BE SURPRISED IF NOTHING GETS STARTED. HOWEVER ANY
THUNDERSTORMS THAT DO DEVELOP WILL HAVE CAPE FROM 800-1600 J/KG
AND 0-6KM BULK SHEAR VALUES AROUND 50KTS WHICH WILL SUPPORT
SUPERCELLS.
LOW LEVEL MOISTURE WILL HOLD OVERNIGHT AND COULD CAUSE FOG TO
DEVELOP...HOWEVER SFC-850MB WINDS WILL BE VEERING TO A MORE
SOUTHERLY DIRECTION BY SUNRISE ACROSS THE BASIN...DECREASING THE
OROGRAPHIC LIFT AND DIMINISHING FOG POTENTIAL. TOMORROW WILL BE
INTERESTING AS WELL WITH THE DRYLINE PUSHING EAST OFF THE
MOUNTAINS REACHING THE MAF AREA BY MID AFTERNOON. SEVERE WEATHER
PARAMETERS SHOW A GREATER POTENTIAL FOR SEVERE WEATHER WITH THE
INSTABILITY INCREASING.
THURSDAY AND FRIDAY WESTERLY FLOW WILL INCREASE MID LEVEL TEMPS
INCREASING STABILITY AND CAPPING THE ATMOSPHERE. LATE FRIDAY A
COLD FRONT WILL MOVE IN LOWERING TEMPS...ESPECIALLY ACROSS THE
EASTERN CWA AND PROVIDING A SLT CHC FOR ADDITIONAL PRECIP. DECIDED
TO BEGIN WEIGHING THE FORECAST TOWARD THE MEAN GFS ENSEMBLES LATE
IN THE FORECAST DUE TO CONTINUED LOW CONFIDENCE IN THE
DETERMINISTIC GFS SOLUTION. THERE WILL PROBABLY BE ANOTHER FRONT
TO HELP REINFORCE THE FRIDAY FRONT BUT TIMING IS UP IN THE AIR
SINCE THE MODELS DUE A POOR JOB IN QUICK MOVING UPPER FEATURES
EMBEDDED IN ZONAL FLOW.
HENNIG
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 64 83 64 90 / 40 30 30 10
CARLSBAD NM 57 90 55 93 / 30 10 10 0
DRYDEN TX 67 86 68 89 / 30 20 30 10
FORT STOCKTON TX 64 88 67 94 / 40 20 30 10
GUADALUPE PASS TX 58 86 57 91 / 20 10 10 0
HOBBS NM 58 86 58 94 / 40 10 20 10
MARFA TX 51 84 46 87 / 30 10 10 0
MIDLAND INTL AIRPORT TX 64 82 65 90 / 40 30 30 10
ODESSA TX 64 83 68 90 / 40 30 30 10
WINK TX 67 91 62 99 / 40 10 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.
TX...FIRE WEATHER WATCH WEDNESDAY AFTERNOON FOR THE FOLLOWING ZONES...
GUADALUPE MOUNTAINS.
&&
06/78Hazardous weather outlook, Apr 28, 12:49 PM MDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 149 PM CDT TUE APR 28 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-291900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 149 PM CDT TUE APR 28 2009 /1249 PM MDT TUE APR 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON AND TONIGHT. A FEW STORMS THIS EVENING COULD BECOME SEVERE... PRODUCING LARGE HAIL AND OR DAMAGING WINDS. IN ADDITION...ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY BRIEF HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND EVENING IN THE PERMIAN BASIN AND STOCKTON PLATEAU...EAST OF A SEMINOLE...TO NOTREES...TO MONAHANS...TO FORT STOCKTON LINE. ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND 44
In the hours before
Local storm report, Apr 28, 6:30 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
730 PM CDT TUE APR 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL WHITES CITY 32.18N 104.38W
04/28/2009 E0.88 INCH EDDY NM PUBLIC
0725 PM HAIL 5 N WHITES CITY 32.25N 104.38W
04/28/2009 E1.00 INCH EDDY NM TRAINED SPOTTER
&&
SCHULDTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 6:17 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 43 min |
| Apr 28, 6:34 PM MDT | Tornado Warning | MAF | Eddy | 26 min |
| Apr 28, 6:52 PM MDT | Tornado Warning | MAF | Eddy | 38 min |
| Apr 28, 7:24 PM MDT | Tornado Warning | MAF | Eddy | 51 min |
| Apr 28, 8:13 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 32 min |
| Apr 28, 8:20 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 55 min |
| Apr 28, 8:36 PM MDT | Tornado Warning | MAF | Eddy | 24 min |
| Apr 28, 8:55 PM MDT | Tornado Warning | MAF | Eddy, Lea | 50 min |
| Apr 28, 9:15 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 60 min |
| Apr 28, 9:41 PM MDT | Tornado Warning | MAF | Eddy, Lea | 49 min |
| Apr 28, 10:24 PM MDT | Tornado Warning | MAF | Lea | 51 min |
| Apr 28, 11:09 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 66 min |
| Apr 29, 3:57 AM MDT | Fire Weather Watch | MAF | 23 hr | |
| Apr 29, 3:57 AM MDT | Red Flag Warning | MAF | 15 hr |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.